Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 16, 2017, 3:02 AM CDT for Deuel County, Grant County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 3:02 AM CDT (08:02 UTC)
- Expired
- May 16, 2017, 3:30 AM CDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Deuel County, SD, Grant County, SD
The radar
The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2421 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
492 WUUS53 KABR 160802 SVRABR SDC039-051-160830- /O.NEW.KABR.SV.W.0001.170516T0802Z-170516T0830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Aberdeen SD 302 AM CDT TUE MAY 16 2017 The National Weather Service in Aberdeen has issued a * Severe Thunderstorm Warning for... Northeastern Deuel County in northeastern South Dakota... Southeastern Grant County in northeastern South Dakota... * Until 330 AM CDT * At 302 AM CDT, a severe thunderstorm was located near Gary, or 7 miles east of Clear Lake, moving northeast at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near, Gary and Moritz around 305 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4464 9650 4470 9671 4513 9646 4469 9645 TIME...MOT...LOC 0802Z 207DEG 37KT 4477 9652 HAIL...1.00IN WIND...<50MPH $$ TDK
1 follow-up statement
130
WWUS53 KABR 160827
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
327 AM CDT TUE MAY 16 2017
SDC039-051-160837-
/O.EXP.KABR.SV.W.0001.000000T0000Z-170516T0830Z/
Deuel SD-Grant SD-
327 AM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEUEL AND
SOUTHEASTERN GRANT COUNTIES WILL EXPIRE AT 330 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4464 9650 4470 9671 4513 9646 4469 9645
TIME...MOT...LOC 0827Z 207DEG 37KT 4498 9637
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:51 AM CDT, 11 minutes earlier.
Area forecast discussion, May 16, 2:51 AM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 251 AM CDT Tue May 16 2017 .SHORT TERM...(Today through Thursday Afternoon) Issued at 251 AM CDT Tue May 16 2017 Radar has recently become quite active with elevated convection developing along the leading edge of a low level jet, while we see the passage of a weak wave embedded within southwest flow aloft. As the morning progresses and this wave continues northeast, so too will a surface low, tracking along the southern periphery of the CWA. Northwest low level wind flow and loss of upper support will result in profiles becoming more stable today, though can not completely rule out additional convection based on NAM BUFKIT soundings - CAMS are all dry and the NAM/GFS both follow that trend. Additionally lack of forcing aloft would suggest anything that does develop due to daytime heating will be weak and isolated. The next wave lifting out of Colorado brings moisture into the forecast area early Wednesday. This system features a deep surface low and jet support with Q-vector convergence. Negligible instability with this system however so will leave out mention of thunder. Will also see a strong gradient across the state with northerly flow and low level cold advection. Freezing levels may fall down below 2kft. This cold advection is reflected in the blended guidance temperatures for the latter half of the work week with 50s and low 60s Wed/Thur for highs, which may be optimistic. .LONG TERM...(Thursday Evening through Monday) Issued at 251 AM CDT Tue May 16 2017 An upper low over the central Rockies will gradually shear east across the forecast area for late Thursday through the early part of the weekend. Unsettled conditions with fairly decent chances for rain are expected during this time period, however, severe weather is not expected given the cool conditions forecast across the Northern Plains. A brief dry period is expected on Sunday, but then more rain is possible early next week under cool northwest flow aloft. Temperatures will begin the period below normal, but then should trend toward normal by late in the weekend and early next week. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1217 AM CDT Tue May 16 2017 Scattered showers and thunderstorms will move across the region tonight into early Tuesday. These are expected to affect the stations at or in the vicinity. There may also be some MVFR ceilings. Otherwise, mainly VFR conditions are expected through Tuesday with more shower/storm development Tuesday afternoon and evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Connelly LONG TERM...TDK AVIATION...TDK
Hazardous weather outlook, May 15, 3:56 AM CDT, 23 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 356 AM CDT Mon May 15 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160900- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 356 AM CDT Mon May 15 2017 /256 AM MDT Mon May 15 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight A round of general showers and thunderstorms will work from west to east across South Dakota and into west central MN by late morning/early afternoon. There should be a break in the action this afternoon before a second round of thunderstorms moves into the region this evening and through the overnight hours. Isolated severe storms are possible, and any storm that does go severe could have large hail, strong winds, and produce heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The active pattern continues with thunderstorms chances Tuesday afternoon and Tuesday night. There is the possibility of a couple of stronger storms Tuesday as well. More rain chances are possible Wednesday, but only general thunder is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Serr
In the hours before
Special weather statement, May 16, 2:32 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
232 AM CDT TUE MAY 16 2017
SDZ019>023-160815-
Hamlin SD-Clark SD-Deuel SD-Grant SD-Codington SD-
232 AM CDT TUE MAY 16 2017
...SPECIAL WEATHER STATEMENT FOR DEUEL...HAMLIN...SOUTH CENTRAL
GRANT...SOUTHEASTERN CLARK AND SOUTHEASTERN CODINGTON COUNTIES UNTIL
315 AM CDT...
At 231 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bryant to near Lake Benton. Movement was
northeast at 40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Watertown, Clear Lake, Estelline, Castlewood, Lake Norden, Bryant,
Hayti, Rauville, Gary, Toronto, Waverly, Kranzburg, Goodwin, Astoria,
Brandt, Hazel, Altamont, Bullhead Lake, Kellerton Church and Moritz.
LAT...LON 4454 9736 4459 9754 4507 9716 4488 9645
4454 9646
TIME...MOT...LOC 0731Z 247DEG 48KT 4460 9737 4432 9635
TDKLocal storm report, May 16, 2:44 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
244 AM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM HAIL 2 SSE STONE BRIDGE 44.58N 97.04W
05/16/2017 E1.00 INCH HAMLIN SD TRAINED SPOTTER
&&Special weather statement, May 16, 2:50 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
250 AM CDT TUE MAY 16 2017
SDZ045-048-160830-
Lyman SD-Jones SD-
250 AM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JONES AND WEST CENTRAL
LYMAN COUNTIES UNTIL 330 AM CDT...
At 250 AM CDT, Doppler radar was tracking a strong thunderstorm over
Intersection of Highway 83 and White River, or 10 miles north of
White River, moving northeast at 45 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Murdo, Vivian, Draper, Westover and Intersection of Highway 83 and
White River.
LAT...LON 4373 10074 4372 10079 4376 10081 4376 10084
4414 10059 4400 10010 4373 10048 4373 10051
4374 10052 4374 10055 4375 10055 4377 10059
4374 10062 4375 10065 4374 10067 4373 10065
4371 10068 4372 10070 4371 10073
TIME...MOT...LOC 0750Z 216DEG 39KT 4372 10072
TDKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:32 AM CDT | Special Weather Statement | ABR | Codington, Deuel, Hamlin | 43 min |
| May 16, 2:50 AM CDT | Special Weather Statement | ABR | Jones | 40 min |
| May 16, 4:17 AM CDT | Special Weather Statement | ABR | Brown | 28 min |
| May 16, 4:48 AM CDT | Special Weather Statement | ABR | Marshall | 27 min |
| May 16, 5:00 AM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 30 min |
| May 16, 5:30 AM CDT | Special Weather Statement | ABR | Roberts | 30 min |
| May 16, 5:32 AM CDT | Special Weather Statement | ABR | Marshall | 13 min |
| May 16, 6:41 AM CDT | Special Weather Statement | ABR | McPherson | 34 min |
| May 16, 6:55 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.